MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; CURVED-TIP,STAPLER 45

INTUITIVE SURGICAL, INC ENDOWRIST; CURVED-TIP,STAPLER 45
Model Number 470545-02
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, the cause of the customer reported failure mode could not be determined.A follow-up mdr will be submitted if additional information is received.Intuitive has received the curved tip stapler 45 instrument associated with this complaint and completed investigations.Failure analysis investigations did not replicate nor confirm the customer reported complaint.A functional test to perform an intuitive motion test could not be performed.Incomplete failure analysis occurred because the stapler could never pass initialization.The curved tip stapler 45 instrument was placed on the system but did not pass initialization.An error message of 'failed- initialization' appeared on the monitor screen.Initialization failed around 40%.Fabricated stapler initialization: failure tool was inserted into the stapler coupling clamp to unjam the clamp causing the initialization failure.Resistance was felt while attempting a ¼ counterclockwise turn, resulting in failed initialization.Measured resistance was 175 mnm (millinewton-meter), confirming the stapler was mechanically jammed.The stapler unit was placed on the system again but still would not pass initialization.Additional observations not reported was a high screeching noise at the backend while the stapler was going through the initialization process and also that the instrument had a broken yaw plate.The yaw plate web was bent outwards towards the cardan.This failure is most commonly caused by mishandling/misuse, such as excessive force applied to the distal end of the instrument.The curved tip stapler 45 instrument was re-tested for the noise.The grinding noise was confirmed during initialization; the curved tip stapler 45 instrument passed initialization.The curved tip stapler 45 instrument was able to complete clamping/firing/unclamping with a green reload on a test sheet, but the grinding noise was heard, and a metal particulate was observed on the wrist during clamping/unclamping.The contact between the clamp cardan and the broken yaw plate appeared to be the source of the grinding noise.The noise occurred even when the wrist was straight.The noise was likely caused by the broken yaw plate, which is likely due to mishandling/misuse.The blue stapler 45 reload was received with the stapler instrument, and it was confirmed that the reload had not been fired.No pushers of the staples were found at the bed surface of the cartridge.The reload knife was still concealed at the proximal end of the cartridge.A review of the system logs confirmed that this stapler was used on (b)(6) 2020.The instrument was installed once; however, there was no clamping or firing event recorded.The logs confirmed that the e-stop was pressed, and the system detected the use of the stapler release key (srk) on the stapler instrument roughly 4 minutes after the last stapler event.However, the logs do not explain why the srk would have been used.There is no video recording or image available for review.Based on the information provided, this complaint is being reported due to the following conclusion: it was reported that during a da vinci-assisted distal pancreatectomy and splenectomy surgical procedure, the surgeon was using the curved tip stapler 45 instrument with a blue stapler 45 reload, and the instrument got stuck.There was a pool of blood.The site could not confirm an injury, and it is also unknown if any medical intervention was rendered.
 
Event or Problem Description
It was reported that during a da vinci-assisted distal pancreatectomy and splenectomy surgical procedure on a petite (b)(6) lbs, (b)(6)-year-old, caucasian woman, the surgeon was using the curved tip stapler 45 instrument with a blue stapler 45 reload, and the instrument got stuck.At that time, the curved tip stapler 45 instrument "did its own thing" and moved unexpectedly.The site had to use the stapler release key to open the jaws of the instrument.There was a pool of blood, and it is unknown if there was any injury.On (b)(4) 2020, intuitive surgical, inc.(isi) contacted the site's circulatory nurse at (b)(6), and obtained the following additional information regarding the reported event: it was reported that during a da vinci-assisted distal pancreatectomy and splenectomy surgical procedure on a petite (b)(6) lbs., (b)(6)-year-old, caucasian woman, the surgeon was using the curved tip stapler 45 instrument with a blue stapler 45 reload, and the instrument got stuck.The nurse stated this was the first fire of the procedure with the curved tip stapler 45 instrument.The nurse indicated that she is not sure if anyone bumped the arms; however, the jaws of the curved tip stapler 45 instrument was not visible.Then the endoscope was moved around, and the tip of the jaws of the curved tip stapler 45 instrument was "poking" an unspecified tissue.The shaft of the cadiere forceps was in the jaws of the curved tip stapler 45 instrument.At that time, the surgeon could not control the arm.The nurse could not remember which arm the curved tip stapler 45 instrument was installed.The arm displayed a yellow light.The surgeon then had to use the stapler release key to unclamp the jaws.The surgeon and the or staff noticed a small pool of blood in that area.However, she stated it did not look like fresh blood.The surgeon had said it looked like old, slightly coagulated blood.The estimated amount was 50cc.The nurse stated that she does not believe there was any injury that required any medical intervention; however, she said she cannot confirm that.Isi was informed that secondary to covid-19 situation, contacting the surgeon is not an option to gather additional information.As for the cause of the reported incident, she stated she does not know if anyone bumped the arm, or, since the patient was very petite, the very tight surgical space could have been a potential cause as well.The nurse confirmed that the procedure was completed after the fault was recovered, and the procedure was completed as a robotic procedure with no further issues.

Brand Name
ENDOWRIST
Common Device Name
CURVED-TIP,STAPLER 45
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key10008216
Report Number2955842-2020-10433
Device Sequence Number13638840
Product Code NAY
UDI-Device Identifier00886874113806
UDI-Public(01)00886874113806(10)T10171108
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K170879
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 04/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number470545-02
Device Catalogue Number470545
Device Lot NumberT10171108 0018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/02/2020
Initial Report FDA Received Date04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR
Patient Weight46